Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 6, NWS La Crosse, WI

July 11, 2025Clayton County, Iowa

NWS La Crosse, WI issued this flash flood warning at Jul 11, 2025, 4:46 PM CDT for Clayton County, Iowa. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2025, 4:46 PM CDT (21:46 UTC)
Expired
Jul 11, 2025, 6:45 PM CDT
In force
119 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Clayton County, IA

The radar

The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS53 KARX 112146
FFWARX
IAC043-112345-
/O.NEW.KARX.FF.W.0006.250711T2146Z-250711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
446 PM CDT Fri Jul 11 2025

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Clayton County in northeastern Iowa...

* Until 645 PM CDT.

* At 446 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Guttenberg, North Buena Vista, Osterdock, Millville, Fairview, 
  Updegraff, Camp C.S. Klaus, Turkey River and Wood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4278 9107 4276 9106 4275 9106 4274 9105
      4274 9104 4272 9103 4271 9099 4270 9098
      4268 9090 4265 9090 4265 9139 4273 9131
      4275 9118

FLASH FLOOD...RADAR INDICATED

$$

JAW
2 follow-up statements
802 
WGUS73 KARX 112226
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
526 PM CDT Fri Jul 11 2025

IAC043-112345-
/O.CON.KARX.FF.W.0006.000000T0000Z-250711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-
526 PM CDT Fri Jul 11 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS 
EVENING FOR SOUTHEASTERN CLAYTON COUNTY...

At 526 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3.5 inches of rain have 
fallen. Additional rainfall amounts up to half an inch are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Guttenberg, North Buena Vista, Osterdock, Millville, Fairview, 
  Updegraff, Camp C.S. Klaus, Turkey River and Wood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4278 9107 4276 9106 4275 9106 4274 9105
      4274 9104 4272 9103 4271 9099 4270 9098
      4268 9090 4265 9090 4265 9139 4273 9131
      4275 9118

FLASH FLOOD...RADAR INDICATED

$$

JAW
991 
WGUS73 KARX 112335
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
635 PM CDT Fri Jul 11 2025

IAC043-112345-
/O.EXP.KARX.FF.W.0006.000000T0000Z-250711T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton IA-
635 PM CDT Fri Jul 11 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR 
SOUTHEASTERN CLAYTON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4278 9107 4276 9106 4275 9106 4274 9105
      4274 9104 4272 9103 4271 9099 4270 9098
      4268 9090 4265 9090 4265 9139 4273 9131
      4275 9118

$$

JAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:16 PM CDT, 2 hours 30 minutes earlier. Its key messages:

  • Heavy rain and storms progress northeast through northeast Iowa, southwest Wisconsin, and central Wisconsin through the daytime hours. Highest rainfall amounts expected along southern peripheral counties where 1"+ of rainfall is possible.
  • Low confidence in limited precipitation chances through start of new week, eventually increasing Tuesday, lasting through Wednesday.
Area forecast discussion, Jul 11, 2:16 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
216 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Heavy rain and storms progress northeast through northeast
  Iowa, southwest Wisconsin, and central Wisconsin through the
  daytime hours. Highest rainfall amounts expected along
  southern peripheral counties where 1"+ of rainfall is possible.

- Low confidence in limited precipitation chances through start
  of new week, eventually increasing Tuesday, lasting through
  Wednesday.

&&

.DISCUSSION...
Issued at 209 PM CDT Fri Jul 11 2025

Tonight: Strong Storms and Heavy Rain Possible

Elevated convection behind a warm front/baroclinic boundary is
starting to pop up across portions of northeastern Iowa early this
afternoon. Many of these storms are meager at best with better
instability residing much further south into central and
southern Iowa where SBCAPE is greater than 1500 J/kg. A surface
low is currently located across far southeastern Nebraska with a
convectively reinforced upper level shortwave present across
Iowa in 18Z 500 mb analysis. As we are north of the warm front
and quasi baroclinic boundary, the severe threat overall looks
pretty marginal but there is a minor threat for large hail with
these initial storms, becoming more of a damaging wind threat
later on (especially across far southwestern Wisconsin with
DCAPEs greater than 500 J/kg) as they will likely grow upscale
into more of a MCS/QLCS type feature with time. Vertical shear
overall is marginal at 20-30 kts with some pockets of 35 kts
across our far southern counties, being aided/enhanced by the
shortwave trough. The severe threat will continue through the
afternoon and into the evening, likely waining after 00Z.

While the severe threat isn't looking overly impressive for our
area, the threat for heavy rain looks much better. Areal pWats sit
at 1.5-1.8 inches and warm cloud depths are approaching 3 kft. Any
storms will likely be efficient rainfall producers so if we see any
training activity, this could lead to signficiant ponding or
localized flooding. 11.12Z HREF mean precip totals look to be in the
.5 to 1.25 inch range for Northeastern Iowa and Southwestern
Wisconsin with lower totals to the north. Due to the convective
nature of the storms, there remains some pretty significant
differences in the 75th-25th percentiles with the 75th around 1.5-2
inches and the 25th percentile less than .25 inches. Unless we start
to see some excessive training, the mean HREF totals look
reasonable. Recent (last 24 hours) rainfall across Grant/Clayton
counties were generally less than 1.25 inches with the heaviest
rains staying south of our area more towards Dubuque, Delaware, and
Buchanan counties. Soils and rivers across the area should be able
to handle the rain, keeping widespread flooding concerns at bay for
the time being. A "cold front" associated with a surface low across
Western Ontario will push unto our area later tonight which could
bring some additional low end rain chances through the overnight
hours before exiting our area through the day Saturday. Rain chances
should generally be over by 12Z for areas west of the Mississippi
with low chances (20-30%) lingering into the afternoon before moving
off to the east.

Sunday - Monday: Likely Dry, Warming Temperatures

A weak surface high is expected to build into the Mid-Mississippi
River Valley behind the cold front, likely keeping conditions dry
for Sunday into Monday. We'll see more abundant sunshine across the
area, which will allow for temperatures to start climbing back into
the mid to upper 80s by Monday with a few places maybe even reaching
the 90 degree threshold. With a broad upper level ridge building
across the southern CONUS, our area will be in northwest to weakly
zonal flow through the start of next week. A stray shower cannot be
ruled out Sunday night, especially across north-central Wisconsin,
but the general trend should remain dry.

Tuesday and Beyond: Wet Mid-week with Cooler Temperatures

WPC cluster analysis and mid range models are hinting at a weak
trough axis developing across the Northern Rockies and subsequently
moving east into our area Tuesday into Wednesday. These features are
not well resolved in the mid/long range models but moisture will be
reinforced by then with south to southwesterly surface flow helping
to deepen areal moisture. As the cold front moves through, PoPs
increase to likely (50-70%), especially during the day on Wednesday.
How the upper level pattern evolves beyond mid-next week is still
uncertain but will leave the slight chance PoPs of the NBM for
the late week timeframe. Temperatures will be much more pleasant
behind the cold front Wednesday into the weekend with highs in
the 70s to low 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1240 PM CDT Fri Jul 11 2025

MVFR conditions at issuance should finally give way to VFR
conditions this afternoon. However, concern then turns to
potential for showers and thunderstorms this afternoon into
tonight, particularly southeast of a MCW-BCK line. At this time,
thunder looks to remain southeast of the terminals, but there is
a small (30%) chance for this to affect LSE, so have maintained
the PROB30 there. Abundant moisture should lead to a recurrence
of the IFR/MVFR stratus tonight with a higher probability of IFR
at RST. Confidence was not yet there to introduce IFR, so have
included low end MVFR instead to begin to trend the forecast
toward IFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...Ferguson
Hazardous weather outlook, Jul 11, 12:05 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1205 PM CDT Fri Jul 11 2025

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-122115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
1205 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Ongoing thunderstorm chances through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ054-055-061-122115-
Fayette-Clayton-Crawford-Richland-Grant-
1205 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through tonight. Some of the storms may
become strong to severe, primarily bringing a risk for damaging
winds, although localized flooding, hail, and a tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Ongoing thunderstorm chances through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2 PM and 10 PM today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

APF

In the hours before

Local storm report, Jul 11, 4:17 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
417 PM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Flash Flood      3 E Kieler              42.59N 90.55W
07/11/2025                   Grant              WI   Emergency Mngr

            Reports of a washout along County Road H
            near Jamestown, with more dirt than water
            observed. Report relayed at 404, time
            estimated based on radar.

&&

JAW
Local storm report, Jul 11, 4:20 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
420 PM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Flash Flood      2 ENE Dickeyville       42.63N 90.56W
07/11/2025                   Grant              WI   Emergency Mngr

            Report of water over the McAdam Road in
            Paris Township. Report relayed at 404PM,
            time estimated with radar.

&&

JAW
Local storm report, Jul 11, 4:27 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
427 PM CDT Fri Jul 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Rain             Eastman                 43.17N 91.02W
07/11/2025  M0.07 Inch       Crawford           WI   Public

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:49 PM CDTAreal Flood AdvisoryARXFayette3 hr
Jul 11, 3:13 PM CDTAreal Flood AdvisoryARXClayton, Fayette3 hr
Jul 11, 4:11 PM CDTSevere Thunderstorm WarningARXClayton49 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.